Naloxone saves lives



What are you carrying in your bag? Keys, wallet, lip balm... and your naloxone kit!? Naloxone save lives. By just being the person near by with a kit during an overdose, you can save lives. And did you know, here in Alberta, you can get a naloxone kit anonymously and FREE at many local pharmacies?



What is naloxone, and how does it work?

Naloxone, which can also be sold under the brand name Narcan among others, is a medication used to block the effects of opioids. It is not addictive, and is used to reverse an opioid overdose. Opioids are a class of drug or medication which includes morphine, heroin, methadone, fentanyl, and oxycodone.

Source: https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/understanding-naloxone/



How do you use Naloxone?

Naloxone is administer using a needle, and injected into the person who is overdosing's body (ideally into the muscle of the thigh.) It can be done by any citizen who feels comfortable and confident enough to do so in the situation.


When you get your free kit from your local pharmacy, your pharmacist can open the kit and go through the contents with you so you are familiar with it. There are instructions inside the kit as well.

If you aren't sure you understand, the best person to ask for more information is your pharmacist. They can provide you with a demonstration. Remember, just because you don't feel comfortable performing the injection, doesn't mean you shouldn't carry a naloxone kit with you. You can alway ask a passer-by or friend of the person who is overdosing to administer it. You're still a hero for being the one who had the naloxone in the overdose situation!



Some best practices to consider

1. Check the expiration on your Naloxone kit. They are not as effective when they expire. If your kit expires, you can return it to your local pharmacy for safe disposal.

2. Don't be judgemental. Addiction is a complicated issue, and those who are dependent on opioids don't deserve judgment. There are many reasons that people end up over-dosing. They are still human, and need support, not shame.

3. Best practices! Bring your naloxone kit to parties! (And wear your "I'm carrying Naloxone pin!" we made!) Over-doses can happen anywhere. Your friends or acquaintances using cocaine or other drugs could have them laced, and require naloxone as a result.

4. Re-read how to administer naloxone regularly. The better you know it (can you recite the instructions all the way through from memory???), the more likely you are to remember when under the stress of an overdose situation!

5. You don't have to be the one to administer the #naloxone. Sometimes the person who need the naloxone may have a friend near by who can do it for you. Or perhaps you are with a friend who has more confidence. You're still a hero for being there with your kit!